THE USE of topical glucocorticoids has greatly advanced therapy for several dermatologic conditions. When properly applied, glucocorticoids produce minimal systemic side effects, even though percutaneous absorption of these hormones is sufficient to suppress adrenal cortisol secretion.1-3 The beneficial effects of prolonged therapy with topical glucocorticoids are, however, outweighed by detrimental side effects, such as adrenal suppression,1-4 dermal atrophy, axillary and inguinal striae,5 hyperglycemia,6 and even multiple gastric ulcers,7 that have been observed. In this communication, we report a case in which this therapy caused stunted growth and permanent short stature along with adrenal insufficiency unresponsive to adrenocorticotropic hormone (ACTH) stimulation.
Report of a Case
A 13-year-old boy was referred to the Pediatric Endocrine Unit by his physician-father for evaluation of short stature. He was born after a full-term, uncomplicated pregnancy as the fifth of eight children. His birth weight, length, and early infantile development were